Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 219, NWS Sioux Falls, SD

August 8, 20094 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2009, 3:15 PM CDT for 4 counties in Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2009, 3:15 PM CDT (20:15 UTC)
Expired
Aug 8, 2009, 3:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 12:47 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-219 m²/s²
0-3 km storm-relative helicity
-319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:40 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 10:40 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SAT AUG 8 2009

.DISCUSSION...
MAKING ADJUSTMENTS FOR MORE CLDS AND A LTL ERYR POTENTL FOR TSTMS IN
OUR WRN AND NRN FCST AREA THRU THIS AFTN...WITH THE MAIN TSTM CHC
INCRS IN OUR FAR WRN FCST AREA. FASTER MOVEMENT OF FNT AND POSTFNTL
TSTMS INTO AREA SEEMS A GIVE ESPLY WITH STORMS KNOCKIGN ON OUR SWRN
CRNR LATE THIS MRNG. LWR HI TEMPS ALSO NEEDED W AND N. IN OUR SERN
CRNR SAY SE OF SPRINGFIELD TO FSD TO MJQ...ESPLY IN NWRN IA AWAY
FROM THE EXTRM NW...ORIGINAL HOT TEMPS AND NO TSTM NENTN TILL TNGT
LOOK GOOD. WINDS A LTL TRICKY ON DETAILS THO GNLY OK.

&&

.AVIATION...
LINGERING ST BURNING OFF MORE SLWLY THAN ERYR THOUGHT AND SOME SC/CU
LIKELY TO LINGER WITH HEATG NEAR WRM/STNRY FNTL BOUNDRY ENE/WSW THRU
FSD. HWVR GNRL VFR CONDS SHUD PREVAIL BY 18Z.

TSTMS MVG INTO FCST AREA FROM THE W WILL PRODUCE VERY LCL LWRG OF
CIGS AND VSBYS WRN THIRD OF FCST AREA THRU 21Z WITH THIS SPREADG EWD
OVER REST OF FCST AREA THRU 09/06Z. THESE TSTMS WILL BE MAINLY BHND
CDFNT MOVG THRU THIS AFTN AND WILL DCRS FROM THE W AFT 09/06Z. AGAIN
ANY LWRG WILL BE EVRY LCL AND BRIEF WITH THE OBVIOUS LCL
WIND/TURBULENCE PRBLMS ASSOCD WITH TSTMS. DRYING IN COOLER AIR BHND
CDFNT SHUD BE STG ENUF TO PRECLUDE SC DECK FROM FORMING TNGT.

&&

.PREV DISCUSSION...
MAIN FORECAST CONCERN IS THE CONVECTIVE CHANCES THROUGH THE WEEKEND.

FOR TODAY...A WARM FRONT EXTENDS ALONG INTERSTATE 90 IN SOUTHERN
MINNESOTA INTO GREGORY COUNTY SD. THIS FRONT HAS BEEN REINFORCED
WITH OUTFLOW FROM CONVECTION OVER CENTRAL MN.  NORTH OF THE
BOUNDARY...PATCHY DENSE FOG HAS DEVELOPED. EXPECT THAT THE FOG WILL
REMAIN FOR A COUPLE OF HOURS PAST SUNRISE BEFORE DISSIPATING.
HOWEVER...PARTLY TO MOSTLY CLOUDY SKIES EXPECTED TO CONTINUE NORTH
OF THE BOUNDARY MUCH OF THE MORNING...ESP IN SW MN WHERE CONVECTIVE
DEBRIS MAY ENHANCE CLOUD COVER. THE FRONT IS EXPECTED TO MOVE SLOWLY
NORTH THROUGH EARLY AFTERNOON RESULTING IN DECREASING CLOUDS.
OTHERWISE...700 MB TEMPS OF +13 TO +16C EXPECTED OVER THE AREA BY
THIS AFTERNOON. EVEN WITH LAPSE RATES OF 8 C/KM...THE LACK OF ANY
MID LEVEL WARM ADVECTION SHOULD PRECLUDE THE DEVELOPMENT OF MID
LEVEL CONVECTION LATER THIS MORNING. THIS RESULTS IN MLCIN VALUES OF
150-300 J/KG. SO EXPECT LITTLE CLOUD COVER SOUTH OF THE BOUNDARY. IN
ADDITION...THE STRONG CAP WILL TRAP SFC MOISTURE...ESP ALONG AND
NORTH OF THE BOUNDARY PRODUCING DEW POINTS IN THE LOWER 70S MUCH OF
THE DAY. THIS COMBINED WITH HIGHS FROM THE UPPER 80S IN SW MN TO
UPPER 90S AROUND SUX...WILL PRODUCE HEAT INDICES IN THE MID 90S TO
AROUND 100 DEGREES. SINCE MID 70S DEW POINTS NOT EXPECTED...DID NOT
ISSUE A HEAT ADVISORY AS THE HEAT INDEX IS EXPECTED BE BELOW 105 BUT
SHOULD DEW POINTS NOT FALL A COUPLE OF DEGREES THIS AFTERNOON WITH
MIXING...ONE MAY BE NEEDED. REGARDLESS...THIS WILL BE ONE OF THE
MORE HOT AND HUMID DAYS OF THE YEAR.

AS FOR CONVECTION...THE FRONT WILL MOVE INTO THE WRN CWA BY LATE
AFTERNOON. THERE IS A WEAK UPPER LEVEL WAVE ACCOMPANYING THE FRONT
BUT ITS INFLUENCE ON THE FRONTAL CIRCULATION WILL BE MINIMAL DUE TO
THE STRONG INVERSION. THEREFORE...DO NOT EXPECT THIS WAVE TO
APPRECIABLY WEAKEN THE CAP SOUTH OF I90. THE EXCEPTION WILL BE IN
SOUTH CENTRAL SD WHERE POST FRONTAL MID LEVEL COLD ADVECTION WILL
OCCUR DURING PEAK HEATING AND COULD ALLOW A FEW STORMS TO DEVELOP
INTO EARLY EVENING. OTHERWISE...CONVECTION IS MOST LIKELY NORTH OF
I90 WHERE THE CAP WILL BE WEAKEST. EVEN THERE...THE CAP MAY BE
STRONG ENOUGH TO INHIBIT CONVECTION SO KEPT POPS AROUND 40 PERCENT.
LATE THIS AFTERNOON AND TONIGHT...IF CONVECTION CAN DEVELOP...0-6 KM
CUMULATIVE SHEAR WILL BE 50 TO 60 KTS AND MLCAPES AOA 2500 J/KG
WHICH WOULD BE FAVORABLE FOR SUPERCELLS WITH HAIL TO GOLF BALL SIZE
AND WIND GUSTS OVER 65 MPH. IF STORMS CAN FORM ALONG THE WARM FRONT
IN EAST CENTRAL SD AND SW MN PRIOR TO SUNSET...THERE WOULD BE A SMALL
TORNADO THREAT.

MOST OF THE CONVECTION SHOULD MOVE NORTH AND EAST OF THE AREA AFTER
MIDNIGHT. ONLY HAVE A SLIGHT CHANCE OF STORMS NEAR THE FRONT IN NW
IA AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST. NONETHELESS THE FRONT
SHOULD MAKE IT THROUGH THE CWA MEANING MUCH DRIER AIR MOVING INTO SE
SD AND SW MN BY SUNDAY MORNING. LOWS WILL BE IN THE 60S.

ON SUNDAY...A MUCH STRONGER WAVE WILL MOVE INTO THE PLAINS. THE
FRONT SHOULD BE CLOSER TO I80 ON SUNDAY AND WITH LOW LEVEL DRY AIR
OVER MUCH OF SD AND MN...MOISTURE WILL BE LIMITED. IN NW IA...SHOULD
THE FRONT HANG UP A BIT FARTHER NORTH OR THE CAP NEAR THE SURFACE
FRONT CAN SUPPRESS CONVECTION INTO LATE AFTERNOON...CONVECTION COULD
DEVELOP BEHIND THE FRONT IN NORTHEAST NEBRASKA AND NORTHWEST IOWA.
THE SEVERE RISK WOULD BE LIMITED DUE TO THE ELEVATED NATURE OF THE
CONVECTION AND THE LIMITED SHEAR. HOWEVER...ISOLATED QUARTER SIZE
HAIL COULD OCCUR WITH THE STRONGEST STORMS THROUGH EARLY EVENING.
WITH SUCH A STRONG UPPER LEVEL WAVE...THERE WILL BE A SLIGHT CHANCE
OF STORMS THROUGH THE REMAINDER OF SOUTHEAST SD AND SW MN AS MID
LEVEL COLD ADVECTION MAY PRODUCE ENOUGH INSTABILITY AHEAD OF THE
WAVE TO INITIATE ISOLATED THUNDERSTORMS. THE BEST CHANCE FOR THESE
STORMS WILL BE IN SOUTH CENTRAL SD AND THEY SHOULD NOT BE SEVERE.
TEMPERATURES SUNDAY WILL BE SEVERAL DEGREES COOLER THAN TODAY.

AFTER SUNDAY EVENING...LESS HUMID AIR WILL BE OVER THE AREA ALLOWING
TEMPERATURES TO FALL INTO THE 50S TO LOWER 60S WITH LIGHT WINDS. ON
MONDAY...WITH HIGH PRESSURE TO THE SOUTH AND AN UPPER RIDGE
BEGINNING TO MOVE INTO THE PLAINS...PARTLY TO MOSTLY SUNNY SKIES CAN
BE EXPECTED WITH HIGHS MAINLY IN THE 80S. WESTERLY WINDS AND WARM
ADVECTION ON TUESDAY WILL SEE A RETURN TO WARMER WEATHER AS HIGHS
WARM BACK INTO THE 90S WEST OF I29. THE WARMER WEATHER IS EXPECTED
TO CONTINUE INTO THURSDAY. /SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 8, 4:35 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT AUG 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
435 AM CDT SAT AUG 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 9 AM CDT WEST OF
THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH SOME STORMS MAY PRODUCE DIME SIZE HAIL.

THIS IS A CHANCE OF THUNDERSTORMS ALONG A COLD FRONT WEST OF THE
JAMES RIVER LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP
TO PING PONG BALL SIZE AND WIND GUSTS TO 65 MPH WOULD BE
POSSIBLE. THESE STORM COULD MOVE AS FAR EAST AS YANKTON AND SIOUX
FALLS AROUND SUNSET...PRODUCING WIND GUSTS TO 60 MPH AND HALF
DOLLAR SIZE HAIL. ANY STORMS THE MOVE INTO NORTHWEST IOWA ARE NOT
EXPECTED TO BE SEVERE.

THIS IS ALSO A CHANCE OF THUNDERSTORMS DEVELOPING NORTH OF A WARM
FRONT WHICH IS EXPECTED TO BE ALONG OR JUST SOUTH OF HIGHWAY 14
BY LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP TO 2
INCHES IN DIAMETER WOULD BE POSSIBLE. IN ADDITION...AN ISOLATED
TORNADO IS POSSIBLE NEAR THE WARM FRONT THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM
SPENCER TO SIOUX CITY IN NORTHWEST IOWA ON SUNDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT CHANCE THESE STORMS COULD PRODUCE HAIL
UP TO QUARTER SIZE.

THIS IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE REMAINDER OF
NORTHWEST IOWA AS WELL AS SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT NORTH OF LINE
FROM
YANKTON SOUTH DAKOTA TO JACKSON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 8, 2:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 W MONTROSE            43.70N 97.20W
08/08/2009  E1.75 INCH       MCCOOK             SD   STORM CHASER

&&

TRM
Local storm report, Aug 8, 2:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NE TYNDALL            43.01N 97.84W
08/08/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             6 NE TYNDALL            43.05N 97.78W
08/08/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             TYNDALL                 42.99N 97.86W
08/08/2009  E1.75 INCH       BON HOMME          SD   TRAINED SPOTTER

0240 PM     HAIL             6 NE TYNDALL            43.05N 97.78W
08/08/2009  E2.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             10 SE MARTY             42.90N 98.27W
08/08/2009  E1.75 INCH       CHARLES MIX        SD   BROADCAST MEDIA

0241 PM     HAIL             6 W LESTERVILLE         43.04N 97.71W
08/08/2009  E1.75 INCH       BON HOMME          SD   EMERGENCY MNGR

&&

TRM
Local storm report, Aug 8, 2:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             N LESTERVILLE           43.04N 97.59W
08/08/2009  E1.75 INCH       YANKTON            SD   EMERGENCY MNGR

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:09 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory36 min
Aug 8, 11:42 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas33 min
Aug 8, 12:10 PM CDTTornado WarningFSDAurora, Davison, Douglas35 min
Aug 8, 12:44 PM CDTTornado WarningFSDDavison, Hanson31 min
Aug 8, 1:12 PM CDTTornado WarningFSDHanson, Hutchinson, McCook33 min
Aug 8, 1:15 PM CDTTornado WarningFSDHanson, McCook, Miner30 min
Aug 8, 1:42 PM CDTTornado WarningFSDMcCook, Minnehaha33 min
Aug 8, 1:55 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Gregory, Hutchinson, Yankton50 min
Aug 8, 1:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Aug 8, 1:59 PM CDTTornado WarningFSDMcCook, Minnehaha16 min
Aug 8, 2:12 PM CDTTornado WarningFSDLake, McCook, Minnehaha, Moody33 min
Aug 8, 2:25 PM CDTSevere Thunderstorm WarningFSDLake, Moody35 min
Aug 8, 2:43 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton30 min
Aug 8, 2:47 PM CDTTornado WarningFSDBon Homme, Yankton23 min
Aug 8, 3:42 PM CDTSevere Thunderstorm WarningFSDLyon, Murray23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.